# SDR NX4R0003

- Difficulty date: August 3, 2010
- Submitted: August 10, 2010
- Operation: General aviation
- Aircraft: N906ER
- Make and model: Diamon DA 42
- Aircraft serial: 42301
- Aircraft time: 1,329 hours
- System (JASC): 2720 · Rudder Control System
- Part: Cable
- Part number: CA13190
- Condition: Failed
- Location: Zone 100
- Part time: 16 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: F
- Precautionary procedure: A

## Discrepancy

(N3XR) ON OR ABOUT 15 JULY 2010, THIS REPAIR STATION RECEIVED INFORMATION FROM ANOTHER ACFT OPERATOR THAT SIGNIFICANT RUDDER CABLE WEAR THAT WAS FOUND WHERE THE RUDDER CABLE EXITS THE PROTECTIVE NYLON TUBING JUST BELOW THE RUDDER HINGE LINE.  BASED ON THE TIME IN SERVICE (TIS) SUPPLIED BY THAT DA42 OPERATOR, A FLEET ACFT WITH EQUIVALENT TIME IN SERVICE WAS INSPECTED AND DID IN FACT HAVE SIMILAR CABLE WEAR AT THAT LOCATION. THE LT AND RT RUDDER CABLES WERE SCHEDULED TO BE REPLACED. DUE TO THE INSTALLATION, THE RUDDER CABLES MUST BE INSTALLED WITHOUT A FINISHED END AT THE AFT END OF THE CABLE. A SWAGED FITTING INSTALLATION MUST BE ACCOMPLISHED IAW AC 43.13-2B. THERE IS NO WAY TO TEST THE STRENGTH OF THE FINISHED SWAGED FITTING. THE FITTING AND SLEEVE WERE ASSEMBLED AND FABRICATED IAW INSTRUCTIONS OUTLINED IN THE ACFT MM AS WELL AS AC43.13-2B. THE FINISHED FITTING WAS COMPARED TO THE ORIGINAL FITTING AND FOUND TO BE VERY CLOSE IN APPEARANCE AND DIMENSION. AFTER APPROX 15.9 HOURS OF OPERATION, THE RT RUDDER CABLE FAILED AT THE AFT SWAGE. AN INVESTIGATION REVEALED THAT ALTHOUGH VERY SIMILAR IN DIMENSION AND APPEARANCE, THE REPLACEMENT SWAGE WAS SLIGHTLY LARGER IN SIZE. A GAUGE FOR MEASURING THE COMPLETED SWAGE HAD BEEN USED ON BOTH THE FACTORY SWAGE AS WELL AS THE REPLACEMENT SWAGE WITH THE SAME RESULTS. DUE TO THE CIRCUMSTANCES WHICH RESULTED IN A FAILED CABLE, SEVERAL PRECAUTIONS SHOULD BE CONSIDERED: A TEST CABLE SHOULD BE FABRICATED USING THE CORRECT CABLE MATERIAL, HARDWARE, TOOL AND GAUGE. THIS CABLE SHOULD BE TESTED BY A CERTIFIED AGENCY TO VERIFY THAT IT MEETS THE TENSION REQUIREMENTS FOR THAT INSTALLATION. SINCE THE TOLERANCE BETWEEN AN ACCEPTABLE AND UNACCEPTABLE SWAGE IS EXTREMELY PRECISE, ONLY A GAUGE OF EXACT TOLERANCE SHOULD BE USED. ALSO, A NUMERIC DIMENSION SHOULD BE OBTAINED FOR A PROPERLY COMPLETED SWAGE AND THAT DIMENSION SHOULD BE OBTAINED AFTER CRIMPING. ONLY A CALIBRATED ACCURATE VERNIER CALIPER SHOULD BE USED TO MEASURE THAT DIMENSION. SOME FORM OF SLIPPAGE INDICATOR SHOULD BE APPLIED TO THE FINISHED SWAGE SUCH AS TORQUE SEAL OR PAINT SO THAT ANY MOVEMENT CAN BE DETECTED DURING PREFLIGHT.
